Illinois, 2017

Tornado and Hail in Illinois, July 10, 2017

July 10, 2017 · NWS ILX · 22 events in 7 counties and zones

A nearly stationary frontal boundary extending from southern Lake Michigan southwestward to the Iowa/Missouri border triggered a round of severe thunderstorms across portions of west-central Illinois during the late afternoon and evening of July 10th. Most of the storms were confined to areas along and west of the I-55 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$472,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary extending from southern Lake Michigan southwestward to the Iowa/Missouri border triggered a round of severe thunderstorms across portions of west-central Illinois during the late afternoon and evening of July 10th. Most of the storms were confined to areas along and west of the I-55 corridor. Due to increasing amounts of low-level wind shear ahead of an approaching disturbance, several of the storms began rotating...with one cell spawning a brief tornado just south of Princeville in Peoria County. Other storms produced 60 to 70mph wind gusts and hail as large as tennis balls in Fairview in Fulton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 10, 2:20 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
320 PM CDT Mon Jul 10 2017

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 318 PM CDT Mon Jul 10 2017

Clearing across central IL this afternoon is taking place as the
remnants of last night's thunderstorm complex have moved east of the
area in to Indiana. Return of south-southwesterly winds have allowed
temperatures to rise into the upper 80s at most locations with a few
readings over 90 degrees, while dewpoints in the low to mid 70s are
predominant. Strong instability of 2000-3500 J/kg has built across
the area as a result, and sfc-6 km bulk shear 35-45 kt, combined
with an approaching shortwave and cold front from the north should
be able to initiate strong to potentially severe thunderstorms later
this afternoon especially in the I-74 corridor northward. This
activity should sink southward overnight, although weakening with
the upper level forcing moving east and instability decreasing. The
frontal boundary stalled out over central IL should keep a chance
for thunderstorms going over much of the area Tuesday. Southern
portions of the area may see highs over 90 with heat index around
100, but areas north of the front a less hot with upper 80s/upper
90s heat index.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 318 PM CDT Mon Jul 10 2017

The warmest day of the week should be Wednesday as the frontal
boundary lifts well north of the area resulting in high temps in the
low to mid 90s across the area, with heat index around 100 with
perhaps a few spots of 105. Dry conditions look to occur much of the
day before chances of thunderstorms develop in the evening through
Thursday as a wave moving through the Great Lakes region pushing the
front back through central IL. SPC has a marginal risk for severe
thunderstorms from around I-74 northward with this feature. This
should also result in slightly cooler temperatures by Thursday. As
the front gradually shifts southward into the weekend, the focus for
thunderstorm chances should shift south of the area by Saturday
morning, and temperatures should remain slightly cooler with highs
mainly upper 80s into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1256 PM CDT Mon Jul 10 2017

Additional scattered thunderstorms likely to develop by late
afternoon to evening as a frontal boundary approaches from the
north. With the frontal boundary stalling out over the area
overnight...scattered thunderstorms will potentially continue over
the area through the forecast period. Have included VCTS beginning
22Z-23Z with tempo for more likely period of TSRA 00-03Z for
KPIA-KBMI-KCMI. Primarily VFR conditions until early morning,
although isolated IFR/MVFR possible with TSRA. Winds SSW 14-18
kts with gusts to around 25 kts early in the afternoon, decreasing
in the late afternoon to evening as the approaching frontal
boundary brings in a weaker pressure gradient.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Jul 10, 2:08 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Mon Jul 10 2017

ILZ027>031-036>038-043>046-111100-
Champaign-De Witt-Fulton-Knox-Marshall-McLean-Peoria-Piatt-Stark-
Tazewell-Vermilion-Woodford-
308 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight chance of severe thunderstorms with large hail
and damaging winds a risk, along with frequent lightning and heavy
rains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue from Tuesday through Thursday
evening. There is a marginal risk of severe storms from Tuesday
through Wednesday night with hail and gusty winds a risk along
with frequent lightning and heavy rains. Isolated thunderstorms
are possible late Saturday afternoon into Saturday night.

High temperatures and humidity from this afternoon through
Wednesday will result in afternoon heat indices in the upper 90s
to around 100 degrees, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed again late this afternoon and
evening.

ILZ040>042-047>057-061>063-111100-
Cass-Christian-Clark-Coles-Cumberland-Douglas-Edgar-Logan-Macon-
Mason-Menard-Morgan-Moultrie-Sangamon-Schuyler-Scott-Shelby-
308 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a marginal risk of severe storms with hail and gusty
winds possible along with frequent lightning and locally heavy
rains.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue from Tuesday through Thursday
night as the frontal system continues to sag south in the area.
There is a marginal risk of severe storms Tuesday afternoon into
Tuesday night with hail and gusty winds possible. Isolated
thunderstorms are also possible Saturday night.

High temperatures and humidity from this afternoon through
Wednesday will result in afternoon heat indices in the upper 90s
and lower 100s, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed again late this afternoon and
evening.

ILZ066>068-071>073-111100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
308 PM CDT Mon Jul 10 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible this evening and tonight. Any
storms that develop are not expected to be severe, though
frequent lightning and locally heavy rains will be a risk.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Thunderstorm chances will continue from Tuesday through Friday
morning as a frontal boundary sag south into the area. There is a
marginal risk that some of these storms Tuesday and Tuesday night
could become severe with hail up to 1 inch and winds up to 60 mph.
Isolated thunderstorms are also possible during Saturday night.

High temperatures and humidity from this afternoon through
Thursday will result in afternoon heat indices in the upper 90s
and lower 100s, with Wednesday being the hottest day. These
temperatures will be very dependent on the evolution of several
storm systems that may alter cloud cover in the afternoon hours.
Use caution when planning any outdoor activities through mid week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Local storm report, Jul 10, 3:19 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     TSTM WND DMG     GALESBURG               40.95N 90.38W
07/10/2017                   KNOX               IL   STORM CHASER

            DELAYED REPORT. LARGE TREE UPROOTED. TIME ESTIMATED.

&&

25

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 10 hail, 1 tornado. Local standard time, as filed.

Tornado, Peoria

When
July 10, 4:45 PM CST to 4:53 PM CST
Where
Peoria County, 3.07 mi S of Princeville to 2.26 mi WNW of Dunlap
Rating
EF0
Path length
1.6 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.886, -89.740

A tornado briefly touched down in a field 3.1 miles SSE of Princeville at 5:45 PM CDT. The tornado tracked ENE and quickly dissipated 2.2 miles NW of Dunlap at 5:53 PM CDT. No damage was reported.

Hail, Peoria

When
July 10, 5:21 PM CST to 5:26 PM CST
Where
Peoria County, Brimfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.830, -89.880

Hail, Peoria

When
July 10, 5:38 PM CST to 5:43 PM CST
Where
Peoria County, 3 mi SE of Brimfield
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.799, -89.839

Hail, Peoria

When
July 10, 5:54 PM CST to 5:59 PM CST
Where
Peoria County, Hanna City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.680, -89.800

Hail, Peoria

When
July 10, 6:02 PM CST to 6:07 PM CST
Where
Peoria County, 4 mi E of Hanna City
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.680, -89.724

Hail, Peoria

When
July 10, 6:09 PM CST to 6:14 PM CST
Where
Peoria County, 3 mi S of Hanna City
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.637, -89.800

Hail, Fulton

When
July 10, 6:15 PM CST to 6:20 PM CST
Where
Fulton County, 5 mi E of London Mills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.720, -90.174

Hail, Fulton

When
July 10, 6:20 PM CST to 6:25 PM CST
Where
Fulton County, Fairview
Measured
2.5 in hail
Reported by
Public
Coordinates
40.630, -90.170

Hail, Fulton

When
July 10, 6:20 PM CST to 6:25 PM CST
Where
Fulton County, 3 mi N of Fairview
Measured
1.75 in hail
Reported by
Public
Coordinates
40.673, -90.170

Hail, Tazewell

When
July 10, 6:23 PM CST to 6:28 PM CST
Where
Tazewell County, Pekin
Measured
1 in hail
Reported by
Public
Coordinates
40.570, -89.630

Thunderstorm Wind, Tazewell

When
July 10, 6:23 PM CST to 6:28 PM CST
Where
Tazewell County, 2 mi ENE of Pekin
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
40.581, -89.595

Several trees were blown over.

Hail, Fulton

When
July 10, 6:27 PM CST to 6:32 PM CST
Where
Fulton County, 2 mi WSW of Farmington
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.689, -90.035

Thunderstorm Wind, Tazewell

When
July 10, 7:01 PM CST to 7:06 PM CST
Where
Tazewell County, South Pekin
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.500, -89.650

A 2-foot diameter tree was blown onto a car.

Thunderstorm Wind, Logan

When
July 10, 7:10 PM CST to 7:15 PM CST
Where
Logan County, Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.150, -89.370

Two 15 to 20-inch diameter trees were snapped on the 400th block of 10th Street in Lincoln.

Thunderstorm Wind, Logan

When
July 10, 7:14 PM CST to 7:19 PM CST
Where
Logan County, Lincoln
Measured
65 kt (75 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Numerous trees, power poles and power lines were blown down across Lincoln...creating power outages that lasted for over 12 hours in some cases.

Thunderstorm Wind, Logan

When
July 10, 7:15 PM CST to 7:20 PM CST
Where
Logan County, 3 mi W of Atlanta
Measured
65 kt (75 mph) estimated gust
Property damage
$65,000
Reported by
Public
Coordinates
40.270, -89.287

Several trees were blown down, including two that fell onto cars.

Thunderstorm Wind, Mason

When
July 10, 8:00 PM CST to 8:05 PM CST
Where
Mason County, Havana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.300, -90.070

A flag pole was snapped.

Thunderstorm Wind, Sangamon

When
July 10, 9:00 PM CST to 9:05 PM CST
Where
Sangamon County, Sherman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -89.600

Numerous 4 to 5-inch diameter tree branches were blown down in the Flaggland Subdivision. A tree was blown over on Williamsburg Road.

Thunderstorm Wind, Sangamon

When
July 10, 9:04 PM CST to 9:09 PM CST
Where
Sangamon County, Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
39.800, -89.650

Power lines were blown down.

Thunderstorm Wind, Sangamon

When
July 10, 9:25 PM CST to 9:30 PM CST
Where
Sangamon County, Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.750, -89.530

A 4-inch diameter tree branch was blown down.

Thunderstorm Wind, Christian

When
July 10, 9:30 PM CST to 9:35 PM CST
Where
Christian County, Stonington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.630, -89.200

Numerous large tree branches were blown down, including one that fell on a garage.

Thunderstorm Wind, Christian

When
July 10, 9:40 PM CST to 9:45 PM CST
Where
Christian County, Rosamond
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.380, -89.170

Trees were blown down on several properties in Rosamond. An awning was blown down as well.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702638, 702639, 702641, 702642, 702643, 702644, 702646, 702647, 702648, 702649, 702651, 702650, 702652, 702653, 702654, 702655, 702661, 702656, 702657, 702658, 702659, 702660.